Alabama, 2013

Flash Flood in Alabama, August 1, 2013

August 1, 2013 · NWS HUN · 1 event in 1 county or zone

A weak shortwave in the mid and upper levels of the atmosphere moved through north Alabama through early on the 1st. This weak system combined with abundant low level moisture to produce very heavy rainfall and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak shortwave in the mid and upper levels of the atmosphere moved through north Alabama through early on the 1st. This weak system combined with abundant low level moisture to produce very heavy rainfall and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 8:26 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 31, 8:26 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 PM CDT WED JUL 31 2013

.UPDATE...
TO ADJUST THUNDERSTORM, TEMPERATURE, SKY COVER, AND QPF FORECAST.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A PRE-FRONTAL TROUGH AHEAD
OF THE MAIN SFC COLD FRONT HAVE MOVED OFF TO THE SE. THE PRE-FRONTAL
TROUGH CURRENTLY LOCATED OVER CENTRAL TN WILL SLOWLY TRAVERSE THE TN
VALLEY DURING THE OVERNIGHT HOURS. THOUGH MUCH OF THE PREVAILING
ENVIRONMENT HAS BEEN STABILIZED BY EARLIER CONVECTION (THAT HAS
ALREADY PASSED TO THE SOUTH OVER CENTRAL AL), SOME ELEVATED
INSTABILITY STILL EXISTS. GIVEN THAT, STILL EXPECTING SCATTERED
THUNDERSTORM ACTIVITY TO DEVELOP DURING THE OVERNIGHT HOURS, AND HAVE
TAPERED OFF THE PREVAILING LIKELY POPS EXCEPT WHERE ONGOING
CONVECTION EXISTS OVER DEKALB COUNTY.

TEMPERATURES ARE FALLING OFF SLOWER (OR QUICKER OVER SOME AREAS)
THAN ORIGINALLY FORECAST. THUS, MADE ADJUSTMENTS TO THE FORECAST FOR
THE MORNING LOWS. FURTHER ADJUSTMENTS WERE MADE TO THE DEWPOINTS AND
TO SKY COVER BASED ON THE HEAVILY SATURATED SFC LAYER AND PREVAILING
SATELLITE/MODEL TRENDS WITH THE SKY COVER.

OTHERWISE, MADE TWEAKS TO THE QPF TO REFLECT THE CHANGES TO THE
THUNDERSTORM FORECAST.

SL.77

&&

.AVIATION...
/ISSUED 617 PM CDT WED JUL 31 2013/
FOR 00Z TAFS...
VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS N AL/S MIDDLE TN IN
BETWEEN SHRA/TSRA THAT ARE MOVING ACROSS THE AREA AHEAD OF A WEAK SFC
BOUNDARY OVER CENTRAL TN. WITHIN ANY OF THE SHRA/TSRA, CONDITIONS
ARE EXPECTED TO DROP OFF TO MVFR AND POSSIBLY LOWER BTWN 00-03Z. ONCE
THESE STORMS CLEAR THE REGION AFTER 03-04Z, FOG FORMATION IS
POSSIBLE, BUT THERE ARE INDICATIONS THAT A LOW STRATUS MAY DEVELOP
BTWN 08-14Z. THUS, HAVE RETAINED A DROP TO MVFR FOR KMSL AND LOW END
VFR FOR KHSV. VFR CONDITIONS SHOULD THEN PREVAIL FOR THE REST OF THE
PERIOD.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 31, 6:20 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
720 PM CDT WED JUL 31 2013

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
720 PM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT
AHEAD OF A WEAK FRONTAL BOUNDARY AS IT APPROACHES THE REGION. THERE
IS THE POTENTIAL FOR SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL.
STREET FLOODING AND PONDING OF WATER ON AREA ROADWAYS IS POSSIBLE
WITH ANY OF THESE STORMS...ESPECIALLY IN URBAN AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED SHOWERS AND STORMS WILL END BY THURSDAY AFTERNOON...AS THE
COLD FRONT MOVES SOUTHEAST OF THE AREA.

CLUSTERS OF THUNDERSTORMS WILL RETURN TO THE REGION LATE IN THE
WEEKEND THROUGH EARLY NEXT WEEK AS A NORTHWEST FLOW PATTERN ALOFT
INTERACTS WITH A NEARLY STATIONARY FRONTAL BOUNDARY. THE MAIN HAZARDS
WILL BE GUSTY WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 6:40 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 PM CDT WED JUL 31 2013

ALZ006-008>010-010130-
MARSHALL AL-MADISON AL-DE KALB AL-JACKSON AL-
740 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...SOUTHEASTERN
MADISON...WEST CENTRAL DE KALB AND SOUTHWESTERN JACKSON COUNTIES
UNTIL 830 PM CDT...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS NEAR NEW HOPE...OR 11 MILES NORTH OF
GUNTERSVILLE...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW HOPE...OWENS CROSSROADS...GURLEY...WOODVILLE...GRANT...LANGSTON
AND PAINT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3463 8656 3474 8639 3449 8598 3430 8610
      3444 8650
TIME...MOT...LOC 0037Z 321DEG 26KT 3451 8634

TT
Special weather statement, Jul 31, 7:05 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
805 PM CDT WED JUL 31 2013

ALZ002-003-010145-
COLBERT AL-FRANKLIN AL-
805 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND FRANKLIN
COUNTIES UNTIL 845 PM CDT...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS 7 MILES SOUTHEAST OF CHEROKEE...OR 11
MILES WEST OF TUSCUMBIA...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL AND LITTLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3476 8786 3473 8782 3473 8777 3460 8759
      3432 8753 3433 8800 3468 8802
TIME...MOT...LOC 0102Z 328DEG 26KT 3467 8789

TT
Special weather statement, Jul 31, 8:00 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 PM CDT WED JUL 31 2013

ALZ010-010245-
DE KALB AL-
900 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB COUNTY UNTIL 945
PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ARAE OF STRONG THUNDERSTORMS NEAR FORT PAYNE...MOVING SOUTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 30 MPH AND FREQUENT
LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...COLLINSVILLE...PINE RIDGE AND LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3447 8558 3444 8558 3441 8561 3437 8563
      3436 8566 3426 8577 3426 8581 3424 8581
      3424 8584 3422 8585 3422 8598 3441 8600
      3449 8559 3448 8557
TIME...MOT...LOC 0157Z 263DEG 30KT 3438 8573

TT
Special weather statement, Jul 31, 10:18 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1118 PM CDT WED JUL 31 2013

ALZ007-016-010500-
CULLMAN AL-MORGAN AL-
1118 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CULLMAN AND MORGAN
COUNTIES UNTIL 1200 AM CDT...

AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR FALKVILLE...OR 9 MILES
SOUTHEAST OF HARTSELLE...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAINFALL AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARTSELLE...FALKVILLE...BAILEYTON...HOLLY POND...FAIRVIEW...EVA...
SOUTH VINEMONT AND SOMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3440 8700 3452 8683 3435 8658 3431 8658
      3430 8650 3426 8645 3425 8652 3420 8655
      3419 8655 3412 8660 3412 8663 3409 8666
      3408 8669 3409 8669 3408 8670 3405 8668
      3406 8670 3403 8670 3403 8673
TIME...MOT...LOC 0412Z 321DEG 12KT 3435 8680

SL.77
Special weather statement, Jul 31, 10:25 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 PM CDT WED JUL 31 2013

ALZ016-010515-
CULLMAN AL-
1125 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
1215 AM CDT...

AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF GOOD HOPE...MOVING
SOUTHEAST AT 15 MPH.

VERY HEAVY RAINFALL...FREQUENT LIGHTNING...AND WIND GUSTS UP TO 30
MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLONY...BREMEN...ARKADELPHIA...AND WELBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3412 8711 3416 8705 3396 8679
      3396 8682 3394 8682 3395 8685 3393 8686
      3394 8688 3392 8689 3391 8692 3387 8692
      3386 8696 3386 8699
TIME...MOT...LOC 0420Z 321DEG 12KT 3400 8703

SL.77
Local storm report, Jul 31, 11:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 AM CDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     FLASH FLOOD      4 ESE FALKVILLE         34.36N 86.85W
07/31/2013                   MORGAN             AL   BROADCAST MEDIA

            EAST OF FALKVILLE ON HWY 55...WATER UP TO A HOME FROM A
            CREEK...AND SOME FOUNDATION BLOCKS WASHED AWAY.

&&

The radar

The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cullman

When
August 1, 12:00 AM CST to 1:00 AM CST
Where
Cullman County, 1.77 mi E of Jeppa to 1.68 mi E of Jeppa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.302, -86.519

Around a foot of water was reported to be flowing over several county roads southeast of Joppa, Alabama including: county roads 1819, 1834 and 1848. Most of the flash flooding occurred near bridges at these locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471570.